North Dakota, 2013

Hail in North Dakota, August 4, 2013

August 4, 2013 · NWS BIS · 1 event in 1 county or zone

A mid level short wave tracking along the North and South Dakota border was the focus for thunderstorm development late in the afternoon hours. A stronger storm produced sub-severe hail in eastern Sioux County in far south central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A mid level short wave tracking along the North and South Dakota border was the focus for thunderstorm development late in the afternoon hours. A stronger storm produced sub-severe hail in eastern Sioux County in far south central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 4, 4:45 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 4, 4:45 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT SUN AUG 4 2013

.UPDATE...
ISSUED AT 635 PM CDT SUN AUG 4 2013

UPDATE MAINLY FOR EVENING POPS BASED ON RECENT RADAR TRENDS AND
SHORT RANGE MODELS. A STRONG CLUSTER OF STORMS IS MOVING INTO THE
FAR NORTHWEST AND HAS WEAKENED SOMEWHAT SINCE PRODUCING QUARTER
SIZE HAIL EARLIER. ANOTHER CLUSTER FROM DICKINSON TO GLEN ULLIN
HAS BEEN PRODUCING SOME SMALL HAIL AS WELL. PER THE LATEST
SWOMCD...A WATCH IS NOT OUT OF THE QUESTION FOR PORTIONS OF WEST
CENTRAL THROUGH SOUTH CENTRAL ND.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)

ISSUED AT 330 PM CDT SUN AUG 4 2013

MAIN FORECAST PROBLEM IN THE SHORT TERM PERIOD IS THE CHANCE OF
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. MODELS
HAVE BEEN HAVING A HARD TIME FIGURING OUT WHAT WILL TRANSPIRE LATE
THIS AFTERNOON INTO THIS EVENING. MANY FAVORABLE FACTORS FOR
CONVECTION ARE IN PLACE. STRONG UPPER LEVEL JET IS PROVIDING GOOD
BULK SHEAR WITH INDIVIDUAL IMPULSES TRACKING ACROSS NORTHEAST
MONTANA AND SOUTHERN SASKATCHEWAN. DEWPOINT HAVE CLIMBED INTO THE
UPPER 50S TO LOWER 60S ACROSS THE AREA WITH AN INVERTED SURFACE
TROUGH TRACKING SLOWLY EAST ACROSS WESTERN NORTH DAKOTA PROVIDING
AN ADDITIONAL FOCUSING MECHANISM FOR CONVECTION. THE LIMITING
FACTOR HAS BEEN THE EXTENSIVE CLOUD COVER PROVIDING MEAGER LOW
LEVEL LAPSE RATES. 19Z KDIK LAPS SOUNDING STILL INDICATES AROUND
100 MB OF CIN TO BE OVERCOME. HOWEVER SKIES ARE BEGINNING TO CLEAR
IN EASTERN MONTANA INTO WESTERN NORTH DAKOTA WITH A GOOD 3 HOURS
OF HEATING BEFORE WE PASS OUR DIURNAL MAX AND CURRENTLY 1000-1500
J/KG OF CAPE AVAILABLE OVER FAR WESTERN NORTH DAKOTA. THE
DIRECTIONAL SHEAR PROFILE DOES BECOME LESS FAVORABLE WITH
SIGNIFICANT DRYING ALOFT TAKING PLACE BEHIND THE INVERTED TROUGH
WHICH CURRENTLY LAYS OVER WESTERN NORTH DAKOTA.

MESOSCALE MODELS HAVE BEEN ALL OVER THE PLACE WITH CONVECTION
ACROSS WESTERN AND CENTRAL NORTH DAKOTA. ABOUT THE ONLY TREND THAT
CAN BE SEEN IS THAT SUCCESSIVE RUNS HAVE BECOME LESS AND LESS
OMINOUS FOR CONVECTION DEVELOPING OVER WESTERN OR CENTRAL NORTH
DAKOTA THIS AFTERNOON OR THIS EVENING. WITH THIS SAID...STILL
THINK THERE IS A WINDOW OF OPPORTUNITY FOR CONVECTION OVER CENTRAL
NORTH DAKOTA LATE THIS AFTERNOON THROUGH LATE EVENING. THE 18Z RAP
SHOWS CONVECTION TRYING TO DEVELOP OVER THE NORTH CENTRAL LATE
THIS AFTERNOON...SPREADING SOUTHWEST INTO SOUTHWEST NORTH DAKOTA
EARLY THIS EVENING. BUT THE STRONGEST CONVECTION REMAIN OVER THE
NORTH CENTRAL INTO EASTERN NORTH DAKOTA...CLOSEST TO THE MID LEVEL
SHORTWAVE TROUGH. THE 12Z WRF DID NOT HAVE A GOOD HANDLE ON
CONVECTION ACROSS THE NORTH...BUT DOES DEVELOP A LINE OF
CONVECTION ACROSS THE SOUTHWEST BETWEEN 21-22Z. EACH SUCCESSIVE
RUN OF THE HRRR CONTINUES DEPICT WEAKER CONVECTION DEVELOPING OVER
CENTRAL AND EASTERN NORTH DAKOTA THIS EVENING.

SETTLED ON A 20-30 POPS OVER THE CENTRAL INTO THE SOUTHWEST LATE
THIS AFTERNOON SPREADING INTO CENTRAL AND EASTERN NORTH DAKOTA
TONIGHT. WILL NOT MENTION SEVERE WORDING BUT A FEW STRONG TO
POSSIBLY SEVERE CELLS CAN NOT BE RULED OUT GIVEN THE STRONG SHEAR
AND INCREASING CAPE.

CONVECTION...IF IT DOES DEVELOP SHOULD MOVE OUT OF THE EASTERN CWA
AFTER MIDNIGHT. WE THEN GET A PERIOD OF UPPER LEVEL RIDGING MONDAY
AHEAD OF THE NEXT SHORTWAVE TROUGH...AND THE STRONG SHORTWAVE
ASSOCIATED WITH THE RETROGRADING UPPER LEVEL LOW OVER DROPPING
DOWN FROM THE HUDSON BAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)

ISSUED AT 330 PM CDT SUN AUG 4 2013

THE NORTHERN PLAINS WILL BE UNDER NORTHWEST FLOW ALOFT MONDAY
NIGHT WITH UPPER LEVEL RIDGING ACROSS THE SOUTHERN PLAINS AND
DEEP LOW PRESSURE OVER THE WESTERN HUDSON BAY. WILL SEE
INCREASING CHANCES OF SHOWERS/THUNDERSTORMS MONDAY EVENING WEST
AND LATE MONDAY NIGHT THROUGH TUESDAY MORNING AREA WIDE AS A
POTENT EMBEDDED S/WV ROTATES THROUGH THE FLOW AND INTO NORTH
DAKOTA...IN ADDITION TO A SFC TROUGH/COLD FRONTAL BOUNDARY PUSHING
SOUTH ACROSS THE STATE INTO TUESDAY MORNING.

BY TUESDAY AFTERNOON...THE MAIN AREA OF SHOWERS/THUNDERSTORMS
ASSOCIATED WITH THE COLD FRONT WILL HAVE MOVED SOUTH AND EAST OF
CENTRAL NORTH DAKOTA. WILL NEED TO KEEP AN EYE ON THE SOUTHEAST
DURING THE AFTERNOON FOR A STRONGER STORM WHERE MODELS PROJECT
NEAR 1000 J/KG OF CAPE AND LITTLE IF ANY CIN. BY TUESDAY EVENING THE
UPPER LEVEL LOW IS FORECAST TO BE BETWEEN HUDSON BAY AND LAKE
WINNIPEG...MAINTAINING STRONG NORTHWEST FLOW ALOFT THROUGH
THURSDAY (POSSIBLY INTO FRIDAY) WITH THE UPPER LOW REMAINING
QUASI-STATIONARY. LINGERING LOW LEVEL MOISTURE COUPLED WITH
EMBEDDED ENERGY IN THE FLOW ALOFT WILL MAINTAIN SOME CHANCE FOR
DIURNALLY DRIVEN SHOWERS/ISOLATED THUNDERSTORMS BOTH WEDNESDAY AND
THURSDAY.

UPPER LOW PROPAGATES SLOWLY EAST TO OVER ONTARIO FRIDAY INTO
FRIDAY NIGHT...WITH A RIDGE BUILDING INTO THE MONTANA ROCKIES.
HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE DAKOTAS THURSDAY
NIGHT...REMAINING IN PLACE WELL INTO THE WEEKEND. THIS WILL LEAD
TO MAINLY DRY CONDITIONS AND CONTINUED BELOW NORMAL TEMPERATURES
OVER MOST OF THE CWA THROUGH THE REMAINDER OF THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 635 PM CDT SUN AUG 4 2013

UPDATED 00Z TAFS TO REFLECT CURRENT OR IMMINENT THUNDERSTORMS AT
KISN/KDIK/KBIS THIS EVENING. ISOLD STORMS WILL ALSO BE POSSIBLE AT
KMOT THIS EVENING...AND AT KJMS AFTER 03Z. MVFR CIGS AND/OR VSBYS
ALSO EXPECTED AT KMOT/KJMS DURING THE EARLY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RK
SHORT TERM...TWH
LONG TERM...NH
AVIATION...RK
Hazardous weather outlook, Aug 4, 1:36 PM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM CDT SUN AUG 4 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-052045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
336 PM CDT SUN AUG 4 2013 /236 PM MDT SUN AUG 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE AFTERNOON THROUGH
LATE THIS EVENING ACROSS WESTERN AND CENTRAL NORTH DAKOTA. IF
THUNDERSTORMS DO DEVELOP...A FEW COULD BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH/NH

In the hours before

Special weather statement, Aug 4, 3:30 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT SUN AUG 4 2013

NDZ033-042330-
STARK-
430 PM MDT SUN AUG 4 2013

...RAPIDLY DEVELOPING THUNDERSTORMS IN STARK COUNTY...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF GLADSTONE...OR 9
MILES SOUTHEAST OF DICKINSON...MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLADSTONE...
  LEFOR...
  TAYLOR...
  RICHARDTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JONES
Special weather statement, Aug 4, 3:56 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT SUN AUG 4 2013

NDZ033-034-041-042-050000-
GRANT-HETTINGER-MORTON-STARK-
456 PM MDT SUN AUG 4 2013

...STRONG THUNDERSTORMS IN STARK AND WESTERN MORTON COUNTIES...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS FROM DICKINSON TO HEBRON...MOVING
EAST AT 40 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...MAY ACCOMPANY THE MOST INTENSE
STORMS. MOTORISTS SHOULD BE PREPARED FOR VERY HEAVY RAIN...REDUCED
VISIBILITY...AND PONDING WATER...ESPECIALLY ALONG INTERSTATE 94.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HEBRON...
  GLEN ULLIN...
  ALMONT...
  NEW SALEM...
  JUDSON...
  SWEET BRIAR LAKE...

THESE STORMS COULD INTENSIFY EVEN MORE...AND WARNINGS MAY BE NEEDED
EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Special weather statement, Aug 4, 4:29 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT SUN AUG 4 2013

NDZ001-009-050015-
DIVIDE ND-WILLIAMS ND-
629 PM CDT SUN AUG 4 2013

...STRONG THUNDERSTORM MOVING INTO WESTERN WILLIAMS COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GRENORA...OR 34 MILES
NORTHWEST OF WILLISTON...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HANKS...
  BONETRAIL...
  ZAHL...
  BLACKTAIL LAKE...
  APPAM...
  ALAMO...
  CORINTH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HAMILTON
Special weather statement, Aug 4, 5:15 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT SUN AUG 4 2013

NDZ009-017-050100-
MCKENZIE ND-WILLIAMS ND-
715 PM CDT SUN AUG 4 2013

...LINE OF THUNDERSTORMS MOVING THROUGH WILLIAMS COUNTY...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
ALAMO TO 7 MILES NORTHWEST OF TRENTON...AND MOVING SOUTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WILLISTON...
  FORT BUFORD STATE HISTORICAL SITE...
  TRENTON...
  MCGREGOR...
  SPRING BROOK...
  EPPING...
  WHEELOCK...
  RAY...
  CARTWRIGHT...
  TIOGA...
  CHARBONNEAU...
  LEWIS AND CLARK STATE PARK...
  WHITE TAIL BAY RECREATION AREA...
  TOBACCO GARDEN BAY RECREATION AREA...
  ALEXANDER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HAMILTON
Special weather statement, Aug 4, 5:51 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
751 PM CDT SUN AUG 4 2013

NDZ009-010-050115-
MOUNTRAIL-WILLIAMS-
751 PM CDT SUN AUG 4 2013

...SPECIAL WEATHER STATEMENT...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TIOGA...OR 35 MILES SOUTHEAST OF CROSBY...
MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY
DOWNPOURS...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TIOGA...
  WHITE EARTH...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

HAMILTON/AYD
Special weather statement, Aug 4, 6:01 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT SUN AUG 4 2013

NDZ017-050145-
MCKENZIE ND-
801 PM CDT SUN AUG 4 2013

...STRONG TUNDERSTORMS NORTH OF ALEXANDER IN MCKENZIE COUNTY...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
RAWSON TO CHARBONNEAU...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CHARBONNEAU...
  ALEXANDER...
  RAWSON...
  ARNEGARD...
  WATFORD CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HAMILTON/AYD

The radar

The Bismarck radar (KBIS), 56 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
August 4, 6:25 PM MST to 6:30 PM MST
Where
Sioux County, 8.63 mi SSW of Cannon Ball
Measured
0.88 in hail
Reported by
Public
Coordinates
46.270, -100.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462170.